Alert archive / Washington / Flash Flood Warnings in 2017

Flash Flood Warning 2, NWS Pendleton, OR

June 26, 2017Benton County, Franklin County, Walla Walla County, Washington

NWS Pendleton, OR issued this flash flood warning at Jun 26, 2017, 6:41 PM PDT for Benton County, Franklin County, Walla Walla County, Washington. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2017, 6:41 PM PDT (01:41 UTC)
Expired
Jun 26, 2017, 9:45 PM PDT
In force
3 hr
Issued by
NWS Pendleton, OR
Area
Storm-based polygon
Flood severity
None

Counties Benton County, WA, Franklin County, WA, Walla Walla County, WA

The radar

The Pendleton radar (KPDT), 95 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 6:55 PM PDTFLASH FLOODKennewick, WACANAL DRIVE IS FLOODED WHERE IT GOES UNDERNEATH THE RAILROAD TRACKS NEAR THE INTERSECTION OF CANAL DRIVE AND VOLLAND STREET.
Jun 26, 7:00 PM PDTHEAVY RAIN 1.05Kennewick, WAKENNEWICK VISTA FIELD 1.05 INCHES RAIN IN ONE HOUR.
Jun 26, 7:15 PM PDTFLASH FLOODRichland, WACOLUMBIA PARK TRAIL CLOSED FROM HILLWOOD TO ROCKWOOD DUE TO SIGNIFICANT FLOODING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 1.7 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2017-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 490 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2017-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
490 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
2539 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

665 
WGUS56 KPDT 270141
FFWPDT
WAC005-021-071-270445-
/O.NEW.KPDT.FF.W.0002.170627T0141Z-170627T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pendleton OR
641 PM PDT MON JUN 26 2017

The National Weather Service in Pendleton Oregon has issued a

* Flash Flood Warning for...
  Central Benton County in south central Washington...
  North central Walla Walla County in southeastern Washington...
  Franklin County in north central Washington...

* Until 945 PM PDT

* At 638 PM PDT, the public reported flash flooding in south 
  Richland. Flash flooding is already occurring.

* Some locations that will experience flooding include...
  Kennewick, Pasco, Richland, Connell, West Richland, Benton City,
  Mesa, Kahlotus, West Pasco, Badger, Hanford Reservation, Island
  View, Eltopia, Basin City and Matthew.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4673 11825 4669 11822 4604 11933 4635 11985
      4674 11924

$$

dc
2 follow-up statements
375 
WGUS76 KPDT 270246
FFSPDT

Flash Flood Statement
National Weather Service Pendleton OR
746 PM PDT MON JUN 26 2017

WAC005-021-071-270445-
/O.CON.KPDT.FF.W.0002.000000T0000Z-170627T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Benton WA-Walla Walla WA-Franklin WA-
746 PM PDT MON JUN 26 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM PDT FOR
CENTRAL BENTON...NORTH CENTRAL WALLA WALLA AND FRANKLIN COUNTIES...

As of 740 PM PDT, the public has reported flash flooding occurring 
in the Richland and Kennewick areas in the form of water over the 
roads or flooded intersections. Drivers should be prepared to take 
alternate routes if they encounter flooding.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4673 11825 4669 11822 4604 11933 4635 11985
      4674 11924

$$

JS
030 
WGUS76 KPDT 270438
FFSPDT

Flash Flood Statement
National Weather Service Pendleton OR
938 PM PDT MON JUN 26 2017

WAC005-021-071-270448-
/O.EXP.KPDT.FF.W.0002.000000T0000Z-170627T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Benton WA-Walla Walla WA-Franklin WA-
938 PM PDT MON JUN 26 2017

...THE FLASH FLOOD WARNING FOR CENTRAL BENTON...NORTH CENTRAL WALLA
WALLA AND FRANKLIN COUNTIES WILL EXPIRE AT 945 PM PDT...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures or 
standing deep water.

LAT...LON 4673 11825 4669 11822 4604 11933 4635 11985
      4674 11924

$$

JS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 3:57 PM PDT, 2 hours 44 minutes earlier.

Area forecast discussion, Jun 26, 3:57 PM PDT, 2 hours 44 minutes before
Area Forecast Discussion...Updated
National Weather Service Pendleton OR
357 PM PDT Mon Jun 26 2017

Updated Aviation Discussion

.SHORT TERM...Tonight through Thursday. Upper low moving inland
this afternoon with a short wave moving across Oregon. This wave
is currently the focus for showers and thunderstorms moving north
northeast at 25-35 mph. Expect most of the forecast area will be
impacted by showers and storms for the remainder of the afternoon
into the evening. Main threat will be hail, winds and heavy rain.
As the short wave moves off to the north overnight precipitation
will be ending with clearing skies. Moderate surface gradients
with a marine push will create breezy to locally windy conditions
through tonight into Tuesday. For Tuesday a drier westerly flow
aloft with partly to mostly sunny skies. Temperatures will be
about 10 degrees cooler with highs in the 80s. The flow aloft
becomes more northwesterly Wednesday and Thursday with continued
partly cloudy conditions. Temperatures will be closer to normal
levels with highs in the 80s and lows in the 40s and 50s.   94

.LONG TERM...Thursday Night through Monday...An upper level ridge
will build near the coast Thursday night then move inland and weaken
Friday as a short wave dives into MT. This wave will increase sky
cover Friday and Saturday in Wallowa County but precipitation is
expected to remain east of the CWA Friday. A few showers may develop
over the Eagle Caps Saturday afternoon. Another ridge will build
offshore Saturday and then weaken as it moves through WA and OR
Sunday. Temperatures will be nearly steady with highs in the mid 80s
to lower 90s in the lower elevations and mostly 70s to lower 80s
mountains.   Coonfield

&&

.AVIATION...0Z TAFs...Scattered showers and thunderstorms are
moving N to NE through OR and will enter WA during the next hour.
This may cause brief MVFR conditions near and under thunderstorms
due to lower cigs and visibility. Otherwise VFR conditions will
prevail during the next 24 hours. TS are possible at all TAF
location until 06Z, but the probability remains too low to include
in TAF at KDLS and KYKM. Winds will decrease overnight and pick up
again at KDLS in the afternoon. 76

&&

.FIRE WEATHER...Thunderstorms developing across the forecast area
are producing frequent lightning. There have also been reports of
heavy downpours and winds gusts as strong as 47 mph.  Red Flag
Warnings are in effect for Fire Zones 640 and 644 which covers the
Prineville District, the Crooked River Grasslands, the John Day
Valley and the Grande Ronde Valley.  Discussing with land management
agencies, even the grassy areas in the Blue Mountains and Wallowa
Mountains could be a concern for fire spread due to new lightning
starts and outflow winds. Storms have developed a little farther west
and north than anticipated along the east slopes of the Oregon
Cascades.  The air mass in our western zones should begin to
stabilize as the westerly flow takes effect, and thunderstorms
should taper off this evening.

Another concern for fire weather are the winds this evening for
areas in and around the Columbia Basin.  The lowest humidity is in
the Hanford District where RHs are in the teens to lower 20s.  Winds
are light at this time in this area but will increase over the next
several hours. The humidity should respond and also increase.
Conditions are borderline for red flag and will continue to
highlight in the forecast.  Wister

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  59  84  54  82 /  40   0   0   0
ALW  63  85  58  83 /  40   0   0   0
PSC  62  89  57  88 /  30   0   0   0
YKM  58  88  54  86 /  30   0   0   0
HRI  61  88  57  86 /  30   0   0   0
ELN  58  83  57  81 /  30   0   0   0
RDM  49  82  42  81 /  10   0   0   0
LGD  56  79  47  78 /  60   0   0   0
GCD  52  83  44  80 /  50   0   0   0
DLS  61  83  57  82 /  30   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 10 PM PDT this evening for ORZ640-644.

WA...None.
&&

94/76/76/85

In the hours before

Special weather statement, Jun 26, 5:29 PM PDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Pendleton OR
529 PM PDT MON JUN 26 2017

ORZ503-505-270130-
Southern Blue Mountains of Oregon OR-John Day Basin OR-
529 PM PDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHEELER COUNTY UNTIL
630 PM PDT...

At 528 PM PDT, Doppler radar was tracking a strong thunderstorm near
Service Creek, or 15 miles north of Mitchell, moving northeast at 30
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Service Creek.

LAT...LON 4472 12027 4501 12013 4489 11979 4475 11993
      4474 11997 4472 11997 4470 12000 4466 12002
      4467 12006 4471 12007 4468 12011 4466 12009
TIME...MOT...LOC 0028Z 222DEG 24KT 4478 12006

dc
Local storm report, Jun 26, 5:36 PM PDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
536 PM PDT MON JUN 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HEAVY RAIN       PENDLETON               45.67N 118.82W
06/26/2017  M0.94 INCH       UMATILLA           OR   OFFICIAL NWS OBS

            THUNDERSTORM PRODUCED VERY HEAVY RAIN AT THE PENDLETON
            AIRPORT...WITH 0.94 INCH ACCUMULATED IN 45 MINUTES...AND
            0.88 INCH OF THAT FELL IN 30 MINUTES.

&&

AA
Local storm report, Jun 26, 5:49 PM PDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
549 PM PDT MON JUN 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     5 WNW RICHLAND          46.32N 119.38W
06/26/2017                   BENTON             WA   PUBLIC

            PICTURES OF TREES SNAPPED OFF AT THE BASE AND UPROOTED
            VIA TWITTER

&&

JPECK
Local storm report, Jun 26, 5:52 PM PDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
552 PM PDT MON JUN 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             3 SSW RICHLAND          46.25N 119.31W
06/26/2017  M0.25 INCH       BENTON             WA   TRAINED SPOTTER

&&

JPECK
Local storm report, Jun 26, 6:12 PM PDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
612 PM PDT MON JUN 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND GST     5 NNW RICHLAND          46.36N 119.33W
06/26/2017  M64.00 MPH       BENTON             WA   MESONET

0546 PM     TSTM WND GST     WEST RICHLAND           46.32N 119.40W
06/26/2017  M62.00 MPH       BENTON             WA   MESONET

&&

AA
Local storm report, Jun 26, 6:20 PM PDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
620 PM PDT MON JUN 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     TSTM WND GST     4 NW WEST RICHLAND      46.36N 119.46W
06/26/2017  M68 MPH          BENTON             WA   MESONET

&&

AA

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 5:01 PM PDTFlash Flood WarningPDTBenton, Columbia, Walla Walla119 min
Jun 26, 5:06 PM PDTSpecial Weather StatementPDTKlickitat54 min
Jun 26, 5:41 PM PDTSevere Thunderstorm WarningPDTBenton, Franklin, Walla Walla64 min
Jun 26, 6:05 PM PDTSevere Thunderstorm WarningPDTBenton, Columbia, Franklin, Walla Walla55 min

Nearby

Flash Flood Warnings in Washington, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.